Opioid reversal recall won’t cause problem

Nathan Littauer Hospital Director of Pharmacy David Schaff looks over the hospital’s stock of the opioid-reversal drugs. (Photo courtesy of Nathan Littauer Hospital)

GLOVERSVILLE–Officials say the recall of an opioid overdose reversal medication announced this week will not impact the ability of emergency responders or hospitals to treat overdose victims locally.

The US Food and Drug Administration announced the voluntary national recall of two lots of the Carpuject Single-use cartridge syringe system by Hospira, Inc., a Pfizer company, on Monday due to the potential presence of loose or embedded particulate material on the syringe plunger.

Lots 72680LL and 76510LL of Naloxone Hydrochloride Injection in 0.4 mg/mL and 2.5 mL strengths of the Capuject system used to reverse an opioid overdose have been recalled.

Product lots were distributed nationwide to wholesalers, distributors and hospitals from February 2017 to February 2018. According to the FDA Hospira has not received reports of any adverse events associated with the effected lots to date.

“In the event that impacted product is administered to a patient, the patient has a low likelihood of experiencing adverse events ranging from local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity,” the FDA announcement read.

The label on the Carpuject system directs individuals to perform a visual inspection of the product for particulate matter and discoloration prior to administration, reducing the risk of using the effected dispensers.

Anyone in possession of the Naloxone Carpuject products named in the recall should discontinue their use or distribution.

As opioid use and overdose deaths have become a national epidemic, with the Center for Disease Control reporting the deaths of 63,632 Americans in 2016 from drug overdoses, first responders and many individuals have begun carrying Naloxone to quickly reverse the effects of an overdose.

Fulton County Supervising Public Health Nurse Dale Woods said that people should not be dissuaded from carrying Naloxone products due to a single recall.

“It is only the syringes and they had specific lot numbers,” Woods said Thursday. “This was just a fluke, some pharmaceutical manufacturing fluke, recalls happen.”

Woods said anyone that thinks they have effected products should follow the recall instructions, but they should “absolutely” continue carrying the reversal medication if they know someone who may need it.

“I think it’s a very good tool for first responders and anyone that has someone at risk for an opioid overdose,” Woods said. “Just check your lot numbers.”

On Thursday city Fire Department First Battalion Chief Mike Putnam said the fire department carries Narcan, a Naloxone nasal spray that can be administered to reverse opioid overdoses, that is not included in the recall.

Putnam said the fire department works with city police and the ambulance service in responding to emergency situations, including possible overdoses, and all three entities carry Narcan.

The Ambulance Service of Fulton County CEO Roy Sweet confirmed that paramedics carry Narcan or Naloxone and the service’s ability to effectively respond to a reported opioid overdose in the city and across the county has not been effected by the recall.

“We don’t have that kind, we don’t carry it,” Sweet said. “We have enough [Naloxone] to do the county.”

Pharmacy officials for both Nathan Littauer Hospital and St. Mary’s Hospital in Amsterdam said the facilities carry a variety of forms of Naloxone and neither institution had any of the effected products.

While there are stringent quality controls in place for pharmaceuticals, St. Mary’s Supervising Manager of Pharmacy Alfred Mazur said recalls for limited stocks are not uncommon.

A pharmacist for over 30 years, Mazur said Friday he’s never seen a recall that caused public harm, as they are frequently for minor issues like leaky vials. He added that St. Mary’s has a thorough process for reviewing their stock when a recall is instituted and checking products for quality before they are administered.

Similarly, Nathan Littauer Director of Pharmacy David Schaff said a recall is a sign that quality monitoring procedures are effective in discovering and alerting people to defective products.

“Drug recalls happen more commonly then people think and notification of this is showing that the system works, that the information is getting out to reduce the risk of anything bad happening,” Schaff said Friday.

Schaff indicated that the recall of two lots of a single product would have a minimal impact overall.

“The loss of these two potentially contaminated lots shouldn’t effect our ability to get sufficient supplies of Naloxone, I don’t think it will effect the market in a very large way. With the opioid epidemic Naloxone is a very commonly used drug,” Schaff said. “It’s often used when we’re not sure what a person has overdosed from as it has very limited side effects.”

Schaff noted that Naloxone can block the effects of all opioid drugs including heroin, fentanyl, morphine, oxycodone, hydrocodone and codeine.

“Naloxone is a hugely important medication it is considered a pure opioid antagonist which means it reverses all traditional opioid overdoses,” Schaff said. “Unlike those agents its toxicity is extremely low, it can basically take somebody who is in respiratory failure from an overdose of narcotics and take it away.”

While Nathan Littauer does not distribute Naloxone directly to the public, Schaff said anyone who knows someone at risk of overdose should carry the reversal medication that is available through many pharmacies and open Naloxone training courses like those given at St. Mary’s a few times a year.

“One of the best things that New York did was to allow first responders to carry it with them, because by the time they got to the hospital precious time was lost,” Schaff said.

If administered within a short time of opioid overdose, Schaff said Naloxone can revive a person within a minute or two. He noted that the effectiveness of Naloxone may be shorter than the drug that the person took, potentially causing the individual to return to an overdose state without medical attention.

Anyone in possession of the recalled Carpuject Single-use cartridge syringe systems by Hospira, Inc. can call Stericycle at 1-800-805-3093 for assistance. Anyone that experiences an adverse event or quality problem using the product should report it to the FDA.

COMMENTS